Alert archive / California / Special Weather Statements in 2011
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 4, 2011, 5:03 PM PDT for Mono County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2011, 5:03 PM PDT (00:03 UTC)
- Expired
- Jul 4, 2011, 5:45 PM PDT
- In force
- 42 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 186 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5646 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WWUS85 KREV 050003 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 503 PM PDT MON JUL 4 2011 CAZ073-050045- MONO- 503 PM PDT MON JUL 4 2011 ...THUNDERSTORM WITH HEAVY RAIN AFFECTING HIGHWAY 120... AT 500 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MONO LAKE OVER HIGHWAY 120 NEAR MONO MILLS. THIS STORM HAS BEEN NEARLY STATIONARY SINCE 430 PM. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL AFFECT HIGHWAY 120 BETWEEN HIGHWAY 395 AND BIG SAND FLAT. GUSTY WINDS FROM THIS STORM MAY MOVE OVER MONO LAKE AND INTO THE LEE VINING AREA. HEAVY RAIN WITH THIS STORM MAY PRODUCE PONDING OF WATER ON HIGHWAY 120 AND INCREASE FLOWS ON SMALL CREEKS AND STREAMS IN THE AREA SOUTH OF MONO LAKE. && LAT...LON 3794 11905 3800 11889 3784 11879 3778 11897 TIME...MOT...LOC 2355Z 151DEG 1KT 3789 11891 $$ BRONG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:24 PM PDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 4, 2:24 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 224 PM PDT MON JUL 4 2011 .SHORT TERM... AS MOISTURE SURGE AROUND FOUR CORNERS HIGH CONTINUES...THE FOCUS FOR THE NEXT COUPLE OF DAYS TURNS TO TSTMS. WHERE...WHEN...HOW MUCH COVERAGE? MODEL PWATS INCREASE AGAIN ON TUESDAY WITH SRN AREAS REACHING BETTER THAN 0.75 INCHES OF PRECIPITABLE WATER...SOME AREAS A BIT HIGHER. MODEL SOUNDINGS SHOW INCREASED INSTABILITY AS WELL...LARGELY IN RESPONSE IN GREATER MOISTURE. BUT THERE IS NOT A GREAT DEAL OF LOW/MID LVL FOCUS FOR TUESDAY...SO WILL HAVE TO RELY LARGELY ON DIFFERENTIAL HEATING IN TYPICAL CONVERGENCE ZONES. FLOW IN THE LOW/MID LVLS REMAINS QUITE LIGHT...SO LIMITED MOVEMENT EXPECTED AS WELL. BEST COVERAGE SHOULD BE OVER THE FAR SRN CWA BUT SOME TSTMS SHOULD DEVELOP FARTHER NORTH...WITH LESSER COVERAGE. NOT CERTAIN WE'LL SEE ACTIVITY AS FAR NORTH AS NRN LASSEN COUNTY WHERE PWATS WILL BE FAR LESS. BUT DO NOT FEEL CONFIDENT ENOUGH TO REMOVE THESE YET. SOME STRONGER CORES ACROSS THE FAR SOUTH COULD RESULT IN BRIEF HEAVY RAINS...BUT NOT WIDESPREAD ENOUGH TO WARRANT A WATCH JUST YET. WEDNESDAY LOOKS TO HAVE THE BEST COVERAGE WITH PWATS JUST OVER 1.00 INCHES ACROSS THE FAR SOUTH AND BETTER THAN 0.70 INCHES OVER THE FAR NORTH. SHEAR VECTORS WOULD INDICATE A LITTLE BETTER MOVEMENT BUT ALSO THE POSSIBILITY OF BETTER ORGANIZATION TO STORMS FOR WEDNESDAY. WITH THIS IN MIND HAVE LEFT HEAVY RAIN WORDING IN FOR MUCH OF THE ERN AND SRN CWA WHERE COVERAGE WILL BE BEST. INSTABILITY PARAMETERS SHOW LIFTED INDEXES -2C OR LOWER OVER THE SRN HALF OF THE CWA AND MUCAPE AT OR ABOVE 300 J/KG IN THE SAME AREA. SOUTH OF HIGHWAY 50 LIKELY TO SEE THE HEAVIEST RAINS. WILL NOT ISSUE A FLASH FLOOD WATCH YET...BUT THIS IS A SITUATION THAT COULD RESULT IN LOCALIZED VERY HEAVY DOWNPOURS. MODELS ALSO HINT AT SOME INSTABILITY INTO THE EVENING WITH LINGERING SHOWERS INTO THE EARLY OVERNIGHT HOURS. DOES NOT APPEAR TO BE A SET UP FOR NOCTURNAL TSTMS THOUGH. BY THURSDAY A SHORT WAVE TROF BEGINS TO IMPINGE ON THE RGN FROM THE NW. THIS SHOULD LEAD TO INCREASED SOUTHWEST TO WEST MID LVL FLOW OVER THE FAR NORTH AND PUSH MOISTURE OUT OF THERE TO THE EAST. FARTHER SOUTH MOISTURE AND INSTABILITY REMAIN. WILL NUDGE POPS OUT OF THE FAR NORTHWEST BUT HOLD ON TO POPS OVER THE FAR SOUTH AND EAST THURSDAY INTO THURSDAY EVENING. TEMPS STILL VERY WARM FOR TUESDAY WITH A LITTLE COOLING BY WEDNESDAY DUE TO INCREASED CLOUD COVER AND THURSDAY AS THE TROF MOVES CLOSER TO THE RGN AND HEIGHTS ALOFT START TO FALL. MLF .LONG TERM...FRIDAY THROUGH MONDAY... UPPER LEVEL RIDGE OVER THE SWRN US WILL DRIFT EAST AND BECOME CENTERED OVER THE SRN PLAINS BY FRIDAY AND EXPAND INTO THE SERN US BY NEXT MONDAY...WHILE WEAK TROF SETS UP NEAR THE WEST COAST. THIS PATTERN WILL BRING GENERALLY DRY CONDITIONS WITH ZEPHYR-TYPE BREEZES EACH AFTERNOON AND EVENING. MAX TEMPS WILL ALSO DROP A FEW DEGREES COMPARED TO CURRENT LEVELS...WITH LOWER-MID 90S IN MOST WRN NV VALLEYS AND AROUND 80 IN THE TAHOE BASIN. CONVECTIVE POTENTIAL WILL BE LIMITED THRU EARLY NEXT WEEK. ON FRIDAY...WEAK SHORTWAVE MOVING ACROSS NRN CA WILL PRODUCE AN INCREASE IN INSTBY AND PROVIDE LOCALIZED LIFT FROM NRN LASSEN COUNTY TO FAR NWRN NV. A FEW SHORT LIVED TSTMS MAY BE ABLE TO FORM IN THIS AREA DUE TO THE PRESENCE OF THIS INSTBY AND FORCING...EVEN THOUGH MOISTURE WILL BE LIMITED. OTHERWISE THE ONLY OTHER POSSIBILITY FOR ISOLD TSTM CELLS WILL BE IN MINERAL AND MONO COUNTIES WHERE WEAK FLOW ALOFT...LOW LEVEL CONVERGENCE AND MID LEVEL MOISTURE WILL LEAD TO CUMULUS FORMATION EACH DAY DURING THE LATE AFTN-EARLY EVE. HIGH LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE SO IF ANY CONVECTIVE TOWERS FORM THEY WILL BE SHORT LIVED. BY MONDAY AS MID LEVEL FLOW BECOMES MORE SOUTHERLY...THE POTENTIAL FOR A FEW CB TOWERS MAY SPREAD NORTH TO ALPINE AND ERN DOUGLAS COUNTIES. MJD && .AVIATION... VFR CONDS THROUGH TUESDAY. TYPICAL AFTN-EVE WEST WINDS TODAY AT KRNO WITH GUSTS 20-25 KT...THEN LIGHTER WINDS ON TUESDAY. ISOLD CB POSSIBLE NEAR THE MAIN AIRPORTS TUESDAY BUT PROBABILITY OF TSTM DIRECTLY AFFECTING ANY AIRPORT IS LESS THAN 10 PERCENT. BETTER POTENTIAL FOR ISOLD TSTMS ON TUESDAY IN WRN MONO COUNTY INCLUDING KMMH AIRPORT. MJD && .HYDROLOGY... HOT WEATHER WILL CONTINUE THROUGH THE MIDDLE OF THIS WEEK...WITH MANY CREEKS AND STREAMS RUNNING NEAR OR AT BANKFULL DUE TO MELTING OF THE ABOVE AVERAGE SIERRA SNOWPACK. THE WALKER RIVER BASIN AND AREAS SOUTH OF THE WALKER RIVER BASIN IN MONO COUNTY CONTINUE TO HAVE THE MOST IMPACTS. THE AREAL FLOOD WARNING FOR MONO COUNTY CONTINUES THROUGH TUESDAY. FLOODING CONTINUES TO AFFECT CAMPGROUNDS...BACK COUNTRY ROADS AND HIKING TRAILS IN WESTERN MONO COUNTY. WE DID RECEIVE ONE NEW REPORT OF A PEDESTRIAN BRIDGE WASHED OUT NEAR MINARET FALLS EARLIER IN THE WEEKEND...BUT OTHERWISE CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST FEW DAYS. AS THE CHANCE FOR THUNDERSTORMS WITH SHOWERS INCREASES THROUGH THE NEXT TWO DAYS...WE COULD SEE INCREASED RUNOFF AS MELTING OF THE SNOWPACK ACCELERATES DUE TO RAIN ON SNOW. THIS COULD WORSEN FLOODING ALONG AREA STREAMS AND CREATE A POTENIALL FLASH FLOOD HAZARD. FOR THE WALKER RIVER BASIN...A FLOOD WARNING REMAINS IN EFFECT FOR MINOR TO MODERATE FLOODING OF AGRICULTURAL AREAS FROM MASON TO THE WEBER RESERVOIR. CONDITIONS HOWEVER APPEAR TO BE IMPROVING SOME AS GAGES INDICATE DECREASED RELEASES FROM BRIDGEPORT AND TOPAZ...AND ALTHOUGH THE WALKER AT MASON REMAINS ABOVE FLOOD STAGE...THE WALKER AT WABUSKA HAS ACTUALLY DROPPED TO JUST BELOW FLOOD STAGE. WILL MAINTAIN THE FLOOD WARNING FOR THIS ENTIRE REACH AS FLOODING NEAR WABUSKA COULD REDEVELOP BY MID WEEK. FLOWS ARE EXPECTED TO INCREASE ON THE WEST WALKER TO NEAR BANKFULL THROUGH TUESDAY. ALTHOUGH NO FLOODING IS EXPECTED...THE RIVER WILL REMAIN AT OR NEAR BANKFULL THE REST OF THE WEEK AS WARM/HOT WEATHER AND SNOWMELT CONTINUES. THE HUMBOLDT RIVER AT IMLAY HAS GONE ABOVE ACTION STAGE...AND IS FORECAST TO SLOWLY RISE TO WITHIN A FEW INCHES OF FLOOD STAGE BY LATE IN THE WEEK. SCV/HOON/MLF && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 4, 5:03 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 503 PM PDT MON JUL 4 2011 CAZ073-050045- MONO- 503 PM PDT MON JUL 4 2011 ...THUNDERSTORM WITH HEAVY RAIN AFFECTING HIGHWAY 120... AT 500 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MONO LAKE OVER HIGHWAY 120 NEAR MONO MILLS. THIS STORM HAS BEEN NEARLY STATIONARY SINCE 430 PM. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL AFFECT HIGHWAY 120 BETWEEN HIGHWAY 395 AND BIG SAND FLAT. GUSTY WINDS FROM THIS STORM MAY MOVE OVER MONO LAKE AND INTO THE LEE VINING AREA. HEAVY RAIN WITH THIS STORM MAY PRODUCE PONDING OF WATER ON HIGHWAY 120 AND INCREASE FLOWS ON SMALL CREEKS AND STREAMS IN THE AREA SOUTH OF MONO LAKE. && LAT...LON 3794 11905 3800 11889 3784 11879 3778 11897 TIME...MOT...LOC 2355Z 151DEG 1KT 3789 11891 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:21 PM PDT | Flash Flood Watch | REV | Lyon, Mineral | 30 hr |
| Jul 5, 4:50 PM PDT | Special Weather Statement | REV | 25 min | |
| Jul 4, 7:14 PM PDT | Special Weather Statement | REV | Mono | 106 min |
| Jul 5, 12:21 PM PDT | Areal Flood Advisory | REV | Mono | 8 days |
| Jul 5, 3:32 PM PDT | Special Weather Statement | REV | Sierra | 28 min |
| Jul 5, 4:15 PM PDT | Special Weather Statement | REV | Sierra | 45 min |
| Jul 5, 4:33 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 42 min |
Nearby
Special Weather Statements in California, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.